To the Editor.—
Monoamine oxidase inhibitors (MAOIs), particularly tranylcypromine sulfate (Parnate) and phenelzine sulfate (Nardil), have been increasingly accepted as the drugs of choice for treatment of anergic depression and some anxiety and phobic disorders. One side effect of taking these drugs is hypertensive crisis. To prevent these, medications such as tricyclic antidepressants, other MAOIs, and sympathomimetic drugs are not generally prescribed concomitantly, and patients are advised to follow a low-tyramine, low-dopamine diet.Two soy products, miso and soy sauce, may contain enough tyramine to raise the blood pressure of a person taking MAOIs. Ingestion of soy sauce has been reported to cause hypertensive crises, and the American Dietetic Association1 recommends using it with caution while MAOIs are being taken. Miso, a soup stock commonly used in Oriental cooking, is not usually included in low-tyramine, low-dopamine diets. It is made by fermenting soybean paste in brine for two years.
Mesmer RE. Don't Mix Miso With MAOIs. JAMA. 1987;258(24):3515. doi:10.1001/jama.1987.03400240047017
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: